Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 2, NWS Midland/Odessa, TX

April 5, 2015Brewster County, Pecos County, Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 5, 2015, 10:47 PM CDT for Brewster County, Pecos County, Terrell County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2015, 10:47 PM CDT (03:47 UTC)
Expired
Apr 5, 2015, 11:30 PM CDT
In force
43 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Brewster County, TX, Pecos County, TX, Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 208 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 3.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2015-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2015-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-568 J/kg
Mixed-layer LCL
1628 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

704 
WUUS54 KMAF 060347
SVRMAF
TXC043-371-443-060430-
/O.NEW.KMAF.SV.W.0002.150406T0347Z-150406T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1047 PM CDT SUN APR 5 2015

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BREWSTER COUNTY IN SOUTHWEST TEXAS...
  SOUTH CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...
  WEST CENTRAL TERRELL COUNTY IN SOUTHWEST TEXAS...

* UNTIL 1130 PM CDT

* AT 1044 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 15 MILES
  SOUTHWEST OF LONGFELLOW...AND MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  US 90 NEAR LONGFELLOW AROUND 1110 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3035 10260 3014 10243 2995 10236 2982 10300
      3013 10321
TIME...MOT...LOC 0347Z 251DEG 26KT 3003 10281

HAIL...1.25IN
WIND...60MPH

$$

AH
1 follow-up statement
356 
WWUS54 KMAF 060408
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1108 PM CDT SUN APR 5 2015

TXC043-371-443-060430-
/O.CON.KMAF.SV.W.0002.000000T0000Z-150406T0430Z/
PECOS TX-TERRELL TX-BREWSTER TX-
1108 PM CDT SUN APR 5 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
BREWSTER...WEST CENTRAL TERRELL AND EXTREME SOUTH CENTRAL PECOS
COUNTIES UNTIL 1130 PM CDT...

AT 1106 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
LONGFELLOW...AND MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EAST
CENTRAL BREWSTER...EXTREME SOUTH CENTRAL PECOS AND WEST CENTRAL 
TERRELL COUNTIES...AREAS SOUTH OF U.S. 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3023 10259 3014 10243 2995 10236 2982 10300
      3002 10313
TIME...MOT...LOC 0407Z 251DEG 26KT 3008 10265

HAIL...1.25IN
WIND...60MPH

$$

GPM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 6:02 PM CDT, 4 hours 45 minutes earlier.

Area forecast discussion, Apr 5, 6:02 PM CDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
602 PM CDT Sun Apr 5 2015

.AVIATION...
00Z TAF issuance...
No major aviation concerns for the next 24 hours, VFR conditions
will persist at all terminals. Currently have gusty SW winds at CNM
and HOB but speeds should diminish over the next couple of hours.
Have a few showers near FST this evening but no lightning reported
in the last 2 hours with this activity. Could see an occasional
lightning strike before convection comes to an end shortly. LLJ
developing across eastern locations tonight will result in gusty
south winds at FST and MAF through much of the night. Could see
MVFR cigs affecting MAF early Monday morning however confidence
still remains too low to include mention attm. Will continue to
monitor and make adjustments to the TAF if needed. Otherwise,
gusty SW winds are expected Monday afternoon, particularly at CNM
and HOB where gusts near 30kt may be possible.

&&

.PREV DISCUSSION... /ISSUED 247 PM CDT Sun Apr 5 2015/

DISCUSSION...
Abundant heating, topography, and increasing mid level moisture
will combine to create instability and trigger isolated
thunderstorms in the Big Bend this afternoon and evening. CAPE and
shear values are large enough to support marginally severe storms
in that area with hail and gusty winds the primary threat.

The devil is in the details the next few days as models do not seem
to be handling some weather elements well. To start with, looking
at how things verified today, temperatures and winds are a bit
lower than expected while dewpoints are higher. This affects not
only the fire weather potential which is discussed in more detail
below, but also dryline placement and rain potential this week.
Unfortunately it is very difficult to determine how the current
inaccuracies will translate into the forecast, if at all. Guidance
seems slightly high with the winds when compared to the raw model
data across the area but especially at GDP which they show near
wind warning criteria Monday and Tuesday. Will not issue a wind
watch for GDP at this time due to this concern. Lighter winds in
the lower elevations could hold the dryline farther west than
models are currently showing...possibly keeping it in the western
Permian Basin or even southeastern New Mexico. Given the
persistent upper level flow the preference is for a more eastern
dryline placement and thus will continue PoPs for only the eastern
counties.

Things could get interesting this weekend as models are all
showing a deep upper level low moving in from the Pacific, east
along the U.S./Mexico border and into west Texas next Sunday.
There are some differences in timing but they agree on it's
strength which could give us a decent chance for rain.

Hennig

FIRE WEATHER...
Fire weather concerns will continue to increase this week within
southwesterly flow aloft and several upper level disturbances coming
across the region. A dryline, with very dry air behind it, will also
set up this afternoon and swing back and forth across the area each
day through Thursday.

So far this afternoon, elevated fire weather conditions have not
materialized with rh's staying above 20 percent and winds fairly
light. Models continue to struggle with moisture and wind profiles
which is making fire weather forecasts difficult. The dryline does
look to get a push Monday afternoon through at least NM and the
Guadalupe Mountains. Stronger winds should mix to the sfc and rh's
will fall below 15 percent so will continue the Fire Weather Watch
for this area. Tuesday through Thursday will feature more fire
weather concerns, most likely across the same areas each day.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH from Monday afternoon through Monday evening
     FOR THE FOLLOWING ZONES... Guadalupe Mountains NP/Lincoln
     NF/LNZ...Southeast Plains/BLM Roswell/LNZ.

TX...FIRE WEATHER WATCH from Monday afternoon through Monday evening
     FOR THE FOLLOWING ZONES... Guadalupe Mountains...Van Horn
     and Highway 54 Corridor.

&&

27

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Apr 5, 2:01 PM CDT, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
201 PM CDT SUN APR 5 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
201 PM CDT SUN APR 5 2015 /101 PM MDT SUN APR 5 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR AN ISOLATED SEVERE STORM OR TWO ALONG AND
SOUTH OF I-10 THIS AFTERNOON AND EVENING. THE MAIN THREAT WITH
THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

THERE ARE ELEVATED FIRE WEATHER CONCERNS ACROSS THE EDDY COUNTY
PLAINS AND THE GUADALUPE MOUNTAINS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CRITICAL FIRE WEATHER IS POSSIBLE ACROSS SOUTHEAST NEW
MEXICO...THE GUADALUPE MOUNTAINS AND THE VAN HORN AND HIGHWAY 54
CORRIDOR MONDAY AFTERNOON. A FIRE WEATHER WATCH HAS BEEN ISSUED
FOR THIS AREA.

MORE CRITICAL FIRE WEATHER IS POSSIBLE ACROSS THE SAME AREAS
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED ALTHOUGH A SEVERE STORM OR
TWO IS POSSIBLE THIS AFTERNOON.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 9:54 PM CDTSevere Thunderstorm WarningMAFBrewster, Presidio36 min
Apr 6, 4:37 AM CDTFire Weather WatchMAF24 hr
Apr 6, 4:37 AM CDTRed Flag WarningMAF16 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.